Sign In
CPSI Share                                                                      
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Risk Alert
Single or Multiple Incident: Single
Date: 7/1/2021 12:00:00 AM
Country: Hong Kong

This alert describes a medication incident where intravenous (IV) phenytoin (Dilantin®) was administered at the wrong rate. An order for “Dilantin slow IV” was interpreted as a dose which could be given by IV bolus. The patient immediately developed bradycardia, then cardiac arrest but was able to be resuscitated. IV phenytoin may only be given by slow infusion. The alert provides guidelines for safe administration of IV phenytoin.

Additional Details

Device:
syringe pump, cardiac monitor
Medication/Gas/Fluid:
anticonvulsant, phenytoin IV (Dilantin®), diazepam IV, normal saline (0.9% sodium chloride), dextrose IV


Medication Error -- Phenytoin